Patient :My girlfriend and I are both 16. A few weeks ago we had our first sexual experience which was simply mutual masturbation. At one point in time, I know I had some precum on my finger. I then switched hands for about 30 seconds, hopefully wiping my hand although I am not completely sure, before in an act of complete stupidity pleasuring her with the hand that had precum on.
I had actually masturbated earlier that day, to the point of almost orgasm (as in, I could actually feel my ejaculation coming on but stopped), but I know for a fact I urinated at least once before I was with my girlfriend. Additionally, she is actually on the NuvaRing (which may make my concern seem a bit silly!), but she takes it to treat menorrhagia rather than for contraception, and I know this was due to low oestrogen/progesterone and high testosterone, which might interfere? She has been on it for at least 3 months and hasn’t missed any, though.
Here is my problem. It was the 26th April that the aforementioned sexual encounter occurred. Her period (obviously controlled by NuvaRing) began around 18th April (perhaps as late as 20th), meaning that she would have been in her fertile window – although I suppose this doesn’t apply given that she is on birth control. However, on 8th May she experienced light spotting – making it EXACTLY the right time for implantation bleeding. However, she actually thought this was her period starting as she had been experiencing PMS symptoms for about 2 days beforehand. She had also just started taking SSRIs, although they don’t interfere with the medicine. She had undergone a lot of stress over the previous month- especially from about the 22nd April – which might have interfered? It is also worth noting that her hormone problems means she sometimes gets such symptoms regardless.
Ever since then, I’ve been absolutely freaking out, although I haven’t said anything to her as I don’t want to worry her if there’s no problem. She has commented on feeling sick, itchy breasts, sore breasts, headaches, migraine (she gets migraines for a week before her period and she did get a migraine with the spotting), abdominal pain (although she mentioned to me that it “can’t be period pain as it’s only on one side and too high)and back pain. She also had to urinate frequently at one point, but she said this was probably because she’d been drinking more due to a tension headache because of exams! However, ALL of these symptoms are things she gets anyway and not only when she has her period (with the USUAL exception of migraines) due to NuvaRing side effects and her hormone problems, and looking objectively I can say with certainty that they have not become even slightly more common since the bleeding. I am just scaring myself every time she says anything that matches an early pregnancy symptom.
I am not going to say anything to her – INCLUDING the obvious “take a pregnancy test” – because we’re both in the middle of exams and I don’t want to scare her over nothing. She is due her period in a week or two (well, she will have her withdrawal bleed from NuvaRing), and from what I can tell she seems to be worsening in her usual PMS symptoms in the usual build-up to this. However, in the mean-time, I would like to ask your opinion on the likelihood of her pregnancy, to put my mind a little more at rest during the inevitable waiting.
Symptoms: Light spotting 12 days after intercourse on the NuvaRing
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.